Friday, December 10, 2010

do.

a long story, part 1.

in october of 2009, mr.a left for boot camp. he had enlisted almost a year prior, but wasn't scheduled for training until then. quinn was 10 weeks old, piper was not quite 2 1/2. immediately after he left, i began to have trouble falling asleep. i'd stay up until 1 or 2 a.m. every night. or, i would go to sleep at a decent time and wake up at 3 a.m.--wide awake. after a couple of weeks of that, i knew i couldn't function that way. so, someone recommended an over-the-counter sleep aid. it helped tremendously.

at my next doctors appointment, i let my obgyn know that i was taking it. she explained that sleep aides are essentially antihistamines and antihistamines dry you up. meaning, my milk supply would eventually suffer because of it. knowing our "situation" (mr.a being gone, new baby, crazy toddler) she asked if i was possibly depressed. my eyes welled up... i was really struggling. piper was in an extremely difficult age/stage/whatever and i was not handling it well, quinn was just starting to sleep through the night, but my doctor explained i was still in the time-window for post-partum. she suggested i begin taking an anti-depressant. "just to take some of that 'edge' off," she said. "it'll just help you handle the stress better." i was very hesitant. i've struggled with depression for years, but have never taken a prescription drug. plus, i was nervous to make a big decision like that without mr.a's input. i asked for the very lowest dose and took the scrip home. i read a ton of stuff online that night--mostly horror stories, and in the morning, called my doctor back with a ton of questions. she calmed my fears and i decided to fill the prescription.

the first night, i felt very jittery, my feet were extremely sweaty (strange, but a common side-affect), and i had very strange dreams. but, in the morning, i felt energetic and positive and better than had in a while. throughout that first week, i still felt kind of jittery, but most of the side affects i was really concerned about, didn't seem to affect me. i felt so much better. i remember thinking, "i should've been taking this years ago!" i no longer felt like i was going to cry every five minutes and i had a lot of motivation, where i previously had none.
over time, i no longer felt jittery and just felt good. of course i had bad days, but i no longer felt like i was just going to lose it on piper when she threw a raging tantrum or made some crazy mess. the strongest side affect i experienced was having very strange and realistic dreams. i didn't gain weight, like so many people complained about (but i was working out for 45 min., 5 days a week), and since mr.a was gone, i had no idea if it was affecting my libido (another common complaint). i continued taking the medication and i steadily got more used to it. not immune to it, but it had less of an affect on me. at one point my doctor recommended a higher dose, but i didn't think that was necessary.
mr.a came home in march, and i slowly tapered off my work-out habits. i was still active and didn't really change my eating, but just didn't do my 5-day-a-week thing. we don't have a scale in our house, so i didn't really know that my weight had changed until my clothes started getting a wee snug. mentioned here. as i mention in that post, i didn't think much of it, because i always fluctuate in the summer. but, i also always fluctuate back down in the fall/winter. i started working out more consistently again, but the weight just kept creeping on. it was so slow (but apparently steady) that i really didn't notice that much until it started getting colder and a lot of my clothes from last fall (when i had a new baby!) weren't fitting. i asked my doctor about the weight gain, but she looked at me and said, "but you're so petite!" and sort of brushed it off like i had no reason for concern. i understand that i am petite, so people think it's crazy that i am concerned about my weight, but i think that every body has a comfort range of weight. that most bodies end up around the same weight, give or take 5 pounds if the person is eating well and staying somewhat active. my body is way beyond that range. and, unless someone hands me a couple grand to replace my wardrobe, i need to lose weight.

anyway, after another month or so (and more weight gain), i talked to my doctor about switching medications. she wrote me another scrip and i tried it for a week. it made me a littlebit crazy. extremely anxious. irritable. since mr.a is gone, i have to be very self-aware, (how is this affecting me?),  because no one is here to tell me i'm being kooky. when that switch didn't help, i began to consider going off of medication completely. i continued to put on about 2 pounds a week. which just isn't normal for me. i finally had to conclude that it was because of the medication. about six weeks ago my prescription ran out. i waited a few days to fill it. and then a few more... and then i just decided i wouldn't refill it at all.
i began to have some odd side-affects from going off of the drug. this will sound crazy to anyone who's never taken an anti-depressant or sleep aid, but i would have these sort of...flashes or glitches. it's really hard to explain. it's sort of how you feel when you stand up really quickly and all the blood rushes, but more instantaneous. it scared me. i didn't know if i was going to pass out or something worse. i mentioned it to a friend of mine and she reassured me that her dad had experienced the same thing. that night, i went home and searched for more information on the side-effects of quitting an anti-depressant. (which, by the way, you are not supposed to do cold-turkey. i knew that. and disobeyed.) i came across this website; the road back. they had so much information, it was like a gold-mine. i wish i would have found this site before going on lexapro to begin with. it was so interesting to read the list they had compiled of side-effects that people experience from lexapro. there were things that i had been noticing, but had never associated them with the medication. one random one: bruises! i would bruise so easily! i literally had bruises all over my body.
anyway, they offered solid answers that i knew i could trust, along with a natural program to get off and stay off of prescription drugs. they have a variety of supplements and they help you figure out the right combination for your specific needs. it was so encouraging to finally get some answers, and to know there is another way to manage depression. 
i e-mailed them a shorter version of this story, and they offered to sponsor my progress. they have provided me with a specific assortment of supplements that will not only help with my mental health, but also my physical health. i will keep you updated on this process. and i hope you'll bear with me through the ups & downs of dealing with depression.
stay tuned for part 2!

6 comments:

  1. Thank-you for sharing this with us! It's reassuring to know there are alternatives out there!

    ReplyDelete
  2. looking forward to hearing about your progress! you have such a great way of telling a story!!

    ReplyDelete
  3. I don't know if this matters to you or not but this program is through the "Church" of Scientology.

    ReplyDelete
  4. haha, wow. i guess i didn't realize that. but thank-you for the info. so far, i've only had really great experiences with the staff and the supplements that they've provided. i'm not, in any way, associated with the church of scientology. from what i read on their website, i didn't get the impression that they were trying to push any certain religion. but i appreciate you bringing this to my attention and i hope to maintain the integrity of my blog and my personal beliefs, which are not influenced by scientology.

    ReplyDelete
  5. Oh my. The church of scientology...this could get crazy. HA! Maybe Tom Cruise will show up at your door or John Travolta. That would be cool.


    I am proud of you. Can't wait to read more.

    ReplyDelete

Just say it!